Texas, 2020

Damaging Wind in Texas, August 1, 2020

August 1, 2020 · NWS MAF · 1 event in 1 county or zone

An upper ridge was centered to the west of the region with West Texas on the eastern periphery of the ridge. Upper disturbances associated with the ridge moved across the area and provided lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was centered to the west of the region with West Texas on the eastern periphery of the ridge. Upper disturbances associated with the ridge moved across the area and provided lift. These disturbances along with intense surface heating allowed for a thunderstorm to develop that produced a severe wind gust in Howard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 1, 5:08 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 1, 5:08 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 PM CDT Sat Aug 1 2020

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. KCNM has the best chance for
tsra tonight but confidence was not high enough to include. Will
continue to monitor latest trends. Winds will generally be 10
knots or less through the period.

12

&&

.PREV DISCUSSION... /issued 145 PM CDT Sat Aug 1 2020/

DISCUSSION...

After near and slightly below normal temperatures yesterday,
temperatures today have rebounded above normal, and are on the way
to topping out in the middle to upper 90s for most of the area,
with lower 100s possible through portions of the Pecos and Rio
Grande Valleys. Dry air evident on water vapor imagery will serve
to reduce instability this afternoon compared to previous days,
though upslope flow and diurnal heating will likely result in a
few storms across the higher terrain of Southwest Texas, and a
boundary drifting southward could result in a few storms this
afternoon, especially across far southern zones. Additional storms
are possible across Southeast New Mexico southward into portions
of Culberson county associated with weak disturbances rounding the
eastern periphery of an upper ridge, and some of these storms may
persist into tonight across the northwestern CWFA as convection
drifts south-southeastward from eastern New Mexico and off the
Sacramento Mountains. Strong wind gusts are the main concerns with
storms through tonight, along with lightning and brief heavy
rainfall.

Guidance continues to hint at a cool morning tomorrow morning,
with lows in the middle 60s to lower 70s for most, though highs
tomorrow afternoon look to be a degree or two higher than today,
in the upper 90s and lower 100s for all but the higher terrain.
Sunday night into early Monday looks to be the best chance for
rain for much of the area, as a complex of storms is progged to
move southeastward across the area in northwest flow aloft.
There's some uncertainty, as always, as to how far southeast these
storms may progress, with the GFS/NAM indicating storm progression
all the way across the Lower Trans Pecos and eastern Permian Basin
through Monday morning, while the ECMWF indicates storms will
dissipate by the time they reach the northwestern Permian Basin
and Upper Trans Pecos.

Thereafter, the warming trend will continue through next week as
the aforementioned upper ridge builds eastward across the
region. Highs by Tuesday/Wednesday look to be in the 100-107 range
for most, hotter through the River Valleys, with upper 90s across
higher terrain. Tuesday, Wednesday, and possibly Thursday look to
be potential candidates for Heat Advisories across portions of the
area. Temperatures cool slightly, but still remain several degrees
above normal areawide into early next weekend. Concurrently, rain
chances will decrease, with the best opportunity for diurnally
driven storms confined to the higher terrain and immediately
adjacent plains of Southeast New Mexico and Southwest Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  99  73  99 /  10  10  20  10
Carlsbad                       69  98  71  99 /  30  10  40  10
Dryden                         73 101  76 101 /  10  10   0  10
Fort Stockton                  71  98  73  99 /  10  10  10  20
Guadalupe Pass                 66  89  66  91 /  40  20  30  10
Hobbs                          67  95  68  97 /  20  10  40  10
Marfa                          59  90  60  91 /  20  30  20  30
Midland Intl Airport           70  99  73  99 /  10  10  20  20
Odessa                         71  98  74  99 /  10  10  20  20
Wink                           71 100  73 101 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/84
Hazardous weather outlook, Aug 1, 12:43 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Sat Aug 1 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
143 PM CDT Sat Aug 1 2020 /1243 PM MDT Sat Aug 1 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible into tonight across much of the
area, especially the Trans Pecos and Southeast New Mexico and a few
storms may be strong to severe. Strong winds, frequent lightning,
hail, and heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms are possible Sunday night and early Monday morning
across the Upper Trans Pecos, Southeast New Mexico, and the Northwest
Permian Basin, a few may be strong.

Widespread temperatures in the triple digits are expected beginning
on Tuesday and will continue through Friday. Temperatures may reach
Heat Advisory criteria across some places.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 1, 3:36 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM CDT Sat Aug 1 2020

TXZ047-048-012200-
Scurry TX-Borden TX-
436 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND EAST
CENTRAL BORDEN COUNTIES UNTIL 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 8 miles south of Lake Alan Henry, moving south at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Fluvanna, Winston Field, Knapp and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3263 10120 3297 10116 3297 10095 3264 10088
TIME...MOT...LOC 2136Z 357DEG 23KT 3293 10105

12
Special weather statement, Aug 1, 4:11 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
511 PM CDT Sat Aug 1 2020

TXZ272-012300-
Van Horn and Highway 54 Corridor TX-
511 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 600 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Salt Flat, or 10 miles southwest of Pine Springs near
the intersection of highway 62 and highway 54, moving south at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guadalupe Mountains National Park...highway 54 south of Pine Springs

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3185 10482 3170 10477 3169 10478 3168 10477
      3167 10478 3167 10476 3163 10475 3163 10476
      3162 10475 3147 10470 3144 10491 3184 10492
TIME...MOT...LOC 2209Z 351DEG 17KT 3177 10491

12

The radar

The Midland/Odessa radar (KMAF), 97 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
August 1, 5:10 PM CST
Where
Howard County, 2.4 mi ENE of Coahoma
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.313, -101.262

A thunderstorm moved across Howard County and produced an estimated 60 mph wind gust two miles east northeast of Coahoma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907034.